Author Topic: Steroid induced diabetes?  (Read 914 times)

DeadGirl75

  • Jr. Member
  • **
  • Posts: 62
    • Dark Moon Series
Steroid induced diabetes?
« on: November 23, 2017, 10:30:04 PM »
I have been on steroids for over a year because when I attempt to go off of it, my neck still continues to swell. The doctors do not have any ideas what's causing this, but steroids keep in from choking me.

After my mom passed, i was messing around with her glucose meter. Which is odd, she wasn't diabetic. I'm not sure why she even had it. Anyway, I'm not diabetic (up until a year ago, at least) So, when I take my blood sugar, it's over 300! I freak out! I brought it up to my Rheumatologist because I saw her on Wednesday and she said that steroids can induce diabetes. Yes, I am overweight by a lot, but up until recently, my blood sugars have been great. Can this come on this fast? I know medications can increase my blood sugar and the doctor is running tests. She asked me about increased thirst, urination and I have none of those symptoms. My last blood tests were mostly ok, there was inflammation, but that's about it. She also did urine tests prior and there weren't any red flags. What the heck is going on? I'm worried. When she took blood this time, I had not eaten since the night before.

I guess I just didn't think diabetes could come on that fast. Plus I've lost 40 lbs since my last visit with her. She believes that is stress from my mom's passing. I told her I'm just not hungry. I don't eat but once a day.

Any thoughts?
~Shelly

Don't look to the past, there's nothing new there for you.

Joe S.

  • Hero Member
  • *****
  • Posts: 7527
  • Fibro, Sjs, RA, CNS, Diabetes, TIA's, ADHD, ptsd
    • Chakra Force
Re: Steroid induced diabetes?
« Reply #1 on: November 24, 2017, 07:35:00 AM »
Diabetes is an interesting illness. Mine came from an overdose of Tylenol that damaged my liver over 30 years ago. I am on long acting insulin, water pills, metformin, and Glipizide. I take a high dose of Omega-3 to lower my cholesterol.

A few years ago I was in a nursing home and lost 100 lbs., it had no impact on my diabetes. My triglyceride was still and issue so the weight loss had no effect. I think the liver damage was the true issue since that was the trigger for my diabetes. The not wanting food is part of the challenges with diabetes.

I have an allergic reaction to fast acting insulin. So it does not work how it is supposed to work in me. The panaceas is a gland that produces fluid, and Sjogren's does attack your glands.     
bkn C4 & C5, herniation's 7 n, 5 t, 4 l, Nerve Damage
Lisinopril, Amlodipine, Pantoprazole, Metformin, Furosemide, Glimepiride,
Centrum Silver, Cinnamon, Magnesium, Flaxseed, Inositol, Goldenseal, D3, ALA, ALC, Aleve, cistanche
Reiki, reflexology, meditation, electro-herbalism

kjk

  • Newbie
  • *
  • Posts: 1
Re: Steroid induced diabetes?
« Reply #2 on: November 29, 2017, 09:26:01 AM »
Steroids can do a lot of harm to the body and yes, diabetes is one of them. I had surgery and was put on Prednisone and it caused my glucose to spike to over 300 as well. Prior to that, the levels were under control with Metformin.

Deb 27

  • Hero Member
  • *****
  • Posts: 627
Re: Steroid induced diabetes?
« Reply #3 on: December 03, 2017, 03:28:19 PM »
Yes, prednisone and steroids can definitely cause you to have diabetes. It might go away when you get off the steroids but it's best to keep in touch with your doctor and take some meds. Don't take diabetes lightly or ignore it.  Blood sugars over 200 are definitely in the diabetes range.
Sjogrens and RA,  Morphea (skin scleroderma), Hashimoto's, 
Nexium, synthroid, HRT, plaquenil,  prozac, Restasis, Maxi-tears supplement, L-glutathionne, CoQ10, alpha lipoic acid, multi vitamin.

DeadGirl75

  • Jr. Member
  • **
  • Posts: 62
    • Dark Moon Series
Re: Steroid induced diabetes?
« Reply #4 on: December 31, 2017, 12:41:20 PM »
Update:

It was a faulty machine. The Rheumy did an extensive test and my blood sugar was normal. But, when my tests came back, my creatinine came back high and now I'm headed to the kidney doctor in a few days. I sincerely think it's because I don't drink enough water. Especially since I had a kidney function test within the last few months. Does this ever end?
~Shelly

Don't look to the past, there's nothing new there for you.

Carolina

  • Hero Member
  • *****
  • Posts: 5499
  • —if it ain't one thing, it's another." Roseanne R.
Re: Steroid induced diabetes?
« Reply #5 on: December 31, 2017, 02:50:32 PM »
No, DG75, it doesn't ever end (except the hardest way of all).

It is always something I have found.  Like a balloon, you squeeze one area and another area pops out.

The most crucial things you can do for yourself is eat regularly, rather than just once a day, unless you discuss it and it's OK with your medical team. 

And of course address excess weight.  It isn't just diabetes, but many other conditions, and wear and tear on joints.  Those of us who have Immune Disorders already have stress and damage to our joints, tendons, and other tissues.  I tore both menisci and have carpal tunnel in both hands (well one as had surgery). 

When I had my heart issues at 57 (three angioplasties and two stents) the first thing all the student doctors asked at the teaching hospital was (after looking at my chart) "You don't have diabetes?"  And when I said I didn't have diabetes, indeed, they all gave big smiles (a bit unprofessional I know) because diabetes makes everything so much worse.

I take low dose Medrol, which is like prednisone, but sightly stronger:  4 mg of Medrol = 5 mg Prednisone.  I've been taking this for four years now, and my Immunologist is always frantic to get me off Medrol.  I take it to tolerate the IVIG which keeps me infection free.   My bones are very strong, and at 75 I'm not so worried about the side effects of Medrol as I am about constant infections.

My Immune Disorder has already attacked my moisture system, my lungs, my bladder, my hearing, the major nerves in my legs and the small nerves in my skin.  And what next?  Well I need knee and shoulder replacement, tho' the only thing I'm contemplating is knee replacement.

I have found that, indeed, it never ends.

But then, it isn't over 'til it's over, either!

Hugs, Elaine



Female-76-CVID-pSJS-IC-PN-CAD-Osteoarthritis-COPD-SFN-IBS-Knee/Shoulder Degeneration-SIBO, Intertrigo,Act.Purpura-Anemia-Copper Def-Raynaud's-Meniere's-Hiatal Hernia-Achalasia-IVIG Gamunex-Medrol-Gabapentin-Atenolol-Pilocarpine-LDN-Nasonex-Lipitor-Estrogel-B-12-Iron-D-Mannose-NAC-Co-Q10-D3-FishOil

DeadGirl75

  • Jr. Member
  • **
  • Posts: 62
    • Dark Moon Series
Re: Steroid induced diabetes?
« Reply #6 on: January 01, 2018, 05:52:40 PM »
Elaine,

I get the same looks when I'm asked if I'm diabetic. I'm grossly overweight and have struggled with that my whole life. My knees are shot and need to be replaced but I'm too young. I'm 42 and I feel like I'm falling apart! I've been to a neurologist, endocrinologist and now, a nephrologist. Ugh. I hate doctors and I'm terrified to be on dialysis.
~Shelly

Don't look to the past, there's nothing new there for you.